Acyclovir reducing HIV Viral Load
Nov 7, 2009
I was diagnosed HIV+ in March 2008. Apart from HIV1 also diagnosed with HSV1 and HPV genitally. I underwent this HIV test and was diagnosed HIV+ when I had the first outbreak of HSV - 1 (anal lesions) and HPV (anal warts) and was immediately put on a 2 week course of Acyclovir. My baseline results were CD4 = 800/VL = 27000/ CD4 % = 26. I was also given a resistance test which resulted in no known resistance.
My last HIV - test was 3 months prior to the date of diagnosis, i.e. in December 2007.
I have since established that I was infected between December 2007 and February 2008 and how I got it.
Ever since my diagnosis my CD4 count has averaged around 600, VL 100,000 and CD4 % = 13 - 18%. I have been in good health apart from having recurrent skin infections and very very dry skin, two episodes of genital HSV - 1 outbreak (treated with Acyclovir for 5 days) and a suspected case of Swine Flu (treated with Tami flu for 5 days).
As it so happens, I have had my 3 monthly HIV tests within 2 weeks of completing Acyclovir course (twice) and taking Tami flu for suspected Swine flu.
Every time I take any antiviral drug (Acyclovir or Tami flu), my HIV viral load drops by around 2 - 3 fold and my CD4 % improves contrary to the general belief that flu or other viral infections may cause increase in VL.
My question is since my VL drops after a course of Acyclovir -
1. Can I take it on a daily basis as prophylaxis to keep my HIV VL under control as there are clear signs of Acyclovir reducing my VL?
2. Wouldn't this be like HIV mono-therapy (pre HAART) causing selective pressure on the virus and likely to cause resistance/ mutation or future problems with HAART? Are there any studies to show that Acyclovir can cause such mutations or resistances to HIV 1
3. Does taking Acyclovir regularly make my HSV - 1 resistant to Acyclovir?
4. Are there any long term side effects of taking Acyclovir, if so, what?
I understand that anything greater than 3 fold variation in VL is worth taking note of but I have reasons to believe based on my observations that the reason for the drop of my VL is not test variability but a result of Acyclovir / Tami flu. Please not that my VL has remained constantly around 100,000 mark (except when I take these antiviral drugs).
I go to the same lab, at same time of the day, every time, so chances of diurnal variation are quite small.
There seems to be conflicting evidence for use of Acyclovir against HIV. My HIV doctor seems to be open to the idea and I am very keen to experiment with Acyclovir under his supervision, but I would like to have your opinion before taking this step.
Many thanks in anticipation of a reply and advice.
Response from Dr. Holodniy
1. You can take it on a daily basis. I have several patients on such a regimen. However, acyclovir is NOT a substitute for a potent HIV regimen. Given your relatively normal CD4 count, it is not unreasonable to use it alone for HSV preventative treatment. However, repeat HSV occurrences can indicate issues with your immune system and HIV treatment itself could quite these outbreaks down.
2. No, acyclovir will not do that.
3. Possible, if you are having constant or consistent outbreaks. If taking it everyday reduces the outbreaks to zero, then it would be unlikely, but still possible.
4. Not that I am aware of.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Peripheral Neuropathy And Skin Rashes
- What Percent Chance Of Getting Hiv If Stuck With A Contaminated Needle?
- Can You Get Infected By Hiv Without Ejaculation?
- Are People With Hiv Allowed To Work In Health Care?
- Swollen Armpit Sweat Glands And Signs Of Hiv
- How Long Can Hiv Hide In Your System Before Being Detected?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.